Vermont, 2012

Hail and Damaging Wind in Vermont, May 16, 2012

May 16, 2012 · NWS BTV · 9 events in 5 counties and zones

A cold front and mid-atmospheric disturbance moved across Vermont during the afternoon of May 16th. Scattered thunderstorms developed with a few of them containing hail up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front and mid-atmospheric disturbance moved across Vermont during the afternoon of May 16th. Scattered thunderstorms developed with a few of them containing hail up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 16, 1:12 PM EST, 33 minutes earlier.

Area forecast discussion, May 16, 1:12 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
212 PM EDT WED MAY 16 2012

.SYNOPSIS...
STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS THE NORTH
COUNTRY THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE
AREA AND INTERACTS WITH AN INCREASINGLY UNSTABLE AIR MASS.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT OF SEVERE
WEATHER. COOLER AND DRIER WEATHER RETURNS ON THURSDAY...WITH A
WARM TREND EXPECTED FOR THE WEEKEND ALONG WITH A CONTINUATION OF
THE DRY WEATHER.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 125 PM EDT WEDNESDAY...UPDATE TO INCLUDE SVR TSTORM WATCH
280 UNTIL 01Z ACROSS ENTIRE AREA. REST OF FCST UNCHANGED ATTM.

PRIOR DISCUSSION...
ONLY MINOR CHANGES TO CLOUDS/TEMPS/WINDS WITH THIS MORNING
UPDATE AS REST OF PRECIP FORECAST ON TRACK. SURFACE FRONT STILL
NORTH OF PETAWAWA ONTARIO...AND WILL MOVE INTO SAINT LAWRENCE
VALLEY EARLY THIS AFTERNOON. VIS SATELLITE SHOWS GENERALLY CLEAR
SKIES NEARLY ALL MORNING IN NORTHERN ADIRONDACKS...WITH LAPS
SURFACE BASED CAPES ALREADY UP TO 1000-1500 J/KG. AS WESTERN EDGE
OF CLOUD SHIELD CLEARS...MORE SUNSHINE IN CHAMPLAIN VALLEY AND
REST OF VERMONT WILL INCREASE CAPES SIMILARLY. BEST 0-6KM BULK
SHEAR ALIGNED ALONG FRONTAL BOUNDARY AND WEST OF HIGHEST
CAPE...HOWEVER STILL SUFFICIENT SHEAR OF GREATER THAN 35 KTS TO
GENERATE STRONG TO SEVERE STORMS. INITIAL CONVECTION COULD BE AS
EARLY AS 17-18Z...THEN EXPECT AN ORGANIZED LINE AHEAD OF THE
FRONT...2-5PM IN NORTHERN NEW YORK AND 4-8 PM IN VERMONT...SAME AS
PREVIOUS FORECAST THINKING.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
AS OF 403 AM EDT WEDNESDAY...UPPER TROUGH AND COLD FRONT WILL EXIT
THE AREA DURING THE FIRST PART OF THE NIGHT WITH ANY CONVECTION
QUICKLY COMING TO AN END. NORTHWEST FLOW ALOFT DEVELOPS OVER THE
AREA LATER TONIGHT AND INTO THURSDAY. DESPITE SUNSHINE ON
THURSDAY...TEMPERATURES WILL SLIGHTLY BELOW NORMAL ON THURSDAY.
HOWEVER...TEMPERATURES WILL REBOUND ON FRIDAY AS TEMPERATURES WILL
BE SLIGHTLY ABOVE NORMAL WITH PLENTY OF SUNSHINE EXPECTED AND A
CONTINUATION OF THE DRY WEATHER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 403 AM EDT WEDNESDAY...WARM STRETCH OF WEATHER COMING UP FOR
THE EXTENDED PORTION OF THE FORECAST. SURFACE RIDGE AND UPPER LEVEL
RIDGE WILL BE OVER THE EAST COAST FOR MOST OF THE FORECAST WITH DRY
WEATHER AND WARM TEMPS EXPECTED. 850 TEMPS WILL WARM FROM ABOUT 6C
ON FRIDAY NIGHT ALL THE WAY TO 16C ON MONDAY. MONDAY LOOKS TO BE THE
WARMEST DAY OF THE FORECAST AT THIS TIME...AND WILL BE OVER TEN DEGREES
ABOVE NORMAL. A FRONTAL SYSTEM WILL BRING THE FIRST CHANCE FOR SHOWERS
MONDAY NIGHT INTO TUESDAY...THOUGH NOT DEEP LAYER MOISTURE OR STRONG
DYNAMICS WITH THIS FEATURE. ABOVE NORMAL TEMPERATURES PERSIST THROUGH
THE WHOLE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...AREAS OF MVFR/IFR ARE EXPECTED IN THUNDERSTORMS
THIS AFTERNOON. EXPECTING THIS ACTIVITY WILL DIMINISH AND COME TO
AN END BY 01Z THURSDAY...AS A COLD FRONT MOVES THROUGH THE REGION.
EXPECTING MAINLY CLEAR SKIES ACROSS THE REGION BY 06Z WITH MAINLY VFR
CONDITIONS EXPECTED. SOME AREAS OF PATCHY FOG MAY BE POSSIBLE
AFTER 06Z THURSDAY...ESPECIALLY IN THOSE AREAS THAT RECEIVE RAINFALL
THIS AFTERNOON. ANY FOG THAT DOES FORM WILL BURN OFF BY 12Z THURSDAY.
STEEP LOW LEVEL LAPSE RATES TO DEVELOP ACROSS THE REGION BY 14Z THURSDAY
...SO EXPECTING SURFACE WIND GUSTS AT OR ABOVE 20 KNOTS FROM 14Z THROUGH
18Z.

OUTLOOK 18Z THURSDAY THROUGH MONDAY...MAINLY VFR CONDITIONS
EXPECTED THROUGH THE PERIOD...AS A RIDGE OF HIGH PRESSURE WILL BE
OVER THE REGION.

&&

.MARINE...
AS OF 403 AM EDT WEDNESDAY...LAKE THUNDERSTORM AND LAKE WIND
ADVISORIES ARE IN EFFECT THIS AFTERNOON AND EVENING. A STRONG COLD
FRONT WILL MOVE ACROSS THE LAKE DURING THE LATE AFTERNOON AND
EVENING HOURS...WITH A LINE OF STORMS EXPECTED JUST AHEAD OF IT.
A FEW STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. WINDS WILL
GENERALLY BE SOUTH 15 TO 25 KNOTS...SHIFTING NORTHWEST AND ABATING
THIS EVENING INTO TONIGHT AS THE FRONT CLEARS EAST. WAVES 2 TO 4
FEET THIS AFTERNOON WITH A MODERATE CHOP ON THE OPEN LAKE THROUGH
LATE AFTERNOON...SLOWING ABATING TONIGHT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...JMG/HANSON
SHORT TERM...EVENSON
LONG TERM...NEILES
AVIATION...WGH
MARINE...WFO BTV
Hazardous weather outlook, May 16, 12:47 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
147 PM EDT WED MAY 16 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-171800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
147 PM EDT WED MAY 16 2012

...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF SEVERE WEATHER OR
STORM DAMAGE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT

WGH

In the hours before

Special weather statement, May 16, 10:56 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1156 AM EDT WED MAY 16 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-161900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1156 AM EDT WED MAY 16 2012

...STRONG TO SEVERE THUNDERSTORMS EXPECTED FOR THE NORTH COUNTRY...

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL WILL DEVELOP ACROSS THE NORTH COUNTRY THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL FORM IN THE SAINT
LAWRENCE VALLEY BY EARLY AFTERNOON...MOVE EAST ACROSS NORTHERN
NEW YORK...AND REACH VERMONT BY MID TO LATE AFTERNOON. THE
THUNDERSTORMS WILL EVENTUALLY EXIT VERMONT IN THE EVENING...
SHORTLY AFTER SUNSET.

PREPARE FOR STRONG TO SEVERE THUNDERSTORMS TODAY...ESPECIALLY IF
YOU HAVE OUTDOOR ACTIVITIES PLANNED. PAY ATTENTION TO THE
WEATHER... AND SEEK SHELTER AS STORMS APPROACH.

HANSON
Special weather statement, May 16, 12:29 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
129 PM EDT WED MAY 16 2012

NYZ028-030-031-VTZ001-161830-
EASTERN CLINTON NY-GRAND ISLE VT-SOUTHERN FRANKLIN NY-
WESTERN CLINTON NY-
129 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL FRANKLIN...
NORTHERN CLINTON AND WEST CENTRAL GRAND ISLE COUNTIES...

AT 127 PM EDT...A STRONG THUNDERSTORM WAS NEAR MERRILL...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ELLENBURG MOUNTAIN...ELLENBURG CENTER...ELLENBURG...ELLENBURG
DEPOT...IRONA...JERICHO...ALTONA...MOOERS FORKS...SCIOTA...MOOERS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4483 7331 4466 7400 4483 7410 4501 7364
      4502 7343

LOCONTO
Local storm report, May 16, 1:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
215 PM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             ST. REGIS FALLS         44.68N  74.54W
05/16/2012  M0.50 INCH       FRANKLIN           NY   TRAINED SPOTTER

&&

EVENT NUMBER BTV1200026

NF
Local storm report, May 16, 1:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
219 PM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             WEST CHAZY              44.82N  73.51W
05/16/2012  E0.75 INCH       CLINTON            NY   PUBLIC

&&

EVENT NUMBER BTV1200027

NF
Local storm report, May 16, 1:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
236 PM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             CHAZY                   44.88N  73.43W
05/16/2012  E1.00 INCH       CLINTON            NY   POST OFFICE

&&

EVENT NUMBER BTV1200028

NF
Special weather statement, May 16, 1:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
241 PM EDT WED MAY 16 2012

NYZ028-034-035-VTZ001-002-005-006-009-016-161945-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-GRAND ISLE
VT-LAMOILLE VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-WESTERN
ESSEX NY-WESTERN FRANKLIN VT-
241 PM EDT WED MAY 16 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH EASTERN ESSEX...
NORTHWESTERN ADDISON...SOUTH CENTRAL FRANKLIN...SOUTHEASTERN
CLINTON...SOUTHERN GRAND ISLE...WEST CENTRAL LAMOILLE AND WESTERN
CHITTENDEN COUNTIES...

AT 236 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM STAVE
ISLAND TO 8 MILES NORTH OF MINERVA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SAND BAR STATE PARK...SCHUYLER ISLAND...UNDERWOOD...REBER...EXIT 18
I89...WEST MILTON...JUNIPER ISLAND...EXIT 17 I89...WINOOSKI...
FAIRFAX...HILL POINT...QUAKER SMITH POINT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4489 7269 4404 7347 4379 7407 4463 7334

LAHIFF

The radar

The Burlington radar (KCXX), 43 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grand Isle

When
May 16, 1:45 PM EST
Where
Grand Isle County, 0.85 mi NW of Isle la Motte
Measured
0.75 in hail
Reported by
Public
Coordinates
44.880, -73.340

Penny size hail reported.

Thunderstorm Wind, Addison

When
May 16, 2:20 PM EST
Where
Addison County, 0.5 mi E of Basin Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.200, -73.360

Several large tree limbs down in the Basin Harbor vicinity.

Hail, Addison

When
May 16, 2:30 PM EST
Where
Addison County, 0.69 mi S of Ferrisburg
Measured
0.88 in hail
Reported by
Public
Coordinates
44.190, -73.250

Nickel size hail reported.

Hail, Caledonia

When
May 16, 2:48 PM EST
Where
Caledonia County, Hardwick
Measured
0.75 in hail
Reported by
Public
Coordinates
44.500, -72.370

Penny size hail reported.

Hail, Addison

When
May 16, 3:10 PM EST
Where
Addison County, 1.98 mi W of Starksboro
Measured
0.88 in hail
Reported by
Public
Coordinates
44.230, -73.090

Nickel size hail reported.

Hail, Chittenden

When
May 16, 3:40 PM EST
Where
Chittenden County, 0.69 mi N of Charlotte
Measured
0.75 in hail
Reported by
Public
Coordinates
44.310, -73.250

Penny size hail reported.

Hail, Chittenden

When
May 16, 3:55 PM EST
Where
Chittenden County, 1.2 mi NW of Williston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.440, -73.090

Quarter size hail reported by State Police and public.

Hail, Caledonia

When
May 16, 5:30 PM EST
Where
Caledonia County, Lyndonville
Measured
0.75 in hail
Reported by
Public
Coordinates
44.530, -72.000

Penny size hail reported.

Hail, Windsor

When
May 16, 6:06 PM EST
Where
Windsor County, Andover
Measured
0.75 in hail
Reported by
Public
Coordinates
43.280, -72.700

Penny size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375572, 375581, 375573, 375574, 375575, 375576, 375577, 375578, 375579.